Washington, 2011Strong Wind in Washington, May 14, 2011
May 14, 2011 · NWS OTX · 1 event in 1 county or zone
A deepening low pressure system off the Northwest Coast resulted in a strengthening southwest to northeast surface pressure gradient across northeastern Washington during the early morning hours. Subsequently, winds began to pick up out of the northeast in the neighborhood of up to 15-20 mph sustained and gusting up to around 30 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system off the Northwest Coast resulted in a strengthening southwest to northeast surface pressure gradient across northeastern Washington during the early morning hours. Subsequently, winds began to pick up out of the northeast in the neighborhood of up to 15-20 mph sustained and gusting up to around 30 mph. Although these winds were not abnormally strong, their northeasterly direction were favorable for developing relatively high swells of up to one and a half feet along the western shore of Deer Lake in southeastern Stevens County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 14, 3:50 AM PST, 4 hours 10 minutes earlier.
Area forecast discussion, May 14, 3:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 AM PDT SAT MAY 14 2011
.SYNOPSIS...
SOUTHERLY FLOW OVER THE INLAND NORTHWEST WILL RESULT IN WARM
TEMPERATURES AND PLENTY OF MOISTURE MOVING INTO THE AREA TODAY.
SHOWERY AND UNSETTLED WEATHER CAN BE EXPECTED TODAY THROUGH
MONDAY. THERE WILL BE THE POTENTIAL FOR HEAVY RAIN NEAR THE
CASCADES TODAY AND TONIGHT AND ACROSS THE EASTERN ZONE SUNDAY AND
MONDAY. MODERATE TO HEAVY RAIN AND WARM TEMPERATURES WILL RESULT
IN SHARP RISES ON MOST RIVERS AND STREAMS. STRONG THUNDERSTORMS
WILL BE POSSIBLE TODAY AND THIS EVENING. A COOL...SHOWERY WEATHER
REGIME WILL RETURN FOR NEXT WEEK.
&&
.DISCUSSION...
TODAY THROUGH SUNDAY EVENING...THE MAIN UPPER LEVEL LOW CONTINUES
TO SAG SOUTH OFF THE WEST COAST...MUCH AS THE MODELS HAD FORECAST.
A STRONG SHORT WAVE IS JUST ROUNDING THE BOTTOM OF THE TROUGH THIS
MORNING. THE RESULT ARE THE UPPER FLOW EAST OF THE CASCADES IS
BACKING TO SOUTHERLY THIS MORNING. AS THE SHORT WAVE ROUNDS THE
BOTTOM THE UPPER TROUGH WILL TAKE ON MORE OF A NEGATIVE TILT
TODAY THROUGH SUNDAY...EVENTUALLY ALLOWING A COLD FRONT TO MOVE
FROM SOUTHWEST TO NORTHEAST THROUGH THE FORECAST AREA LATE SUNDAY
AFTERNOON. THIS STORM SYSTEM HAS TAPPED INTO A VERY WET MOISTURE
SOURCE FROM OFF THE PACIFIC AND WILL BRING AREAS OF RAIN TO ALL
LOCATIONS. THE GRADIENT ACROSS THE AREA IS EASTERLY AND WE EXPECT A
LONG DURATION RAIN EPISODE FOR THE EAST SLOPES OF THE CASCADES AND
MODERATE TO HEAVY RAIN FROM THIS MORNING THROUGH EARLY SUNDAY
MORNING...THEN TRANSITIONING TO THE SOUTHEAST AND NORTHEAST AS THE
COLD FRONT MOVES THROUGH THE REGION ON SUNDAY. AREA RIVERS AND
STREAMS ARE ALREADY RUNNING HIGH DUE TO WARM TEMPERATURES AND
RAPID SNOWMELT. THIS WILL ONLY ADD TO THE SITUATION. RIVERS AND
STREAMS ARE BEING CLOSELY MONITORED AND NUMEROUS HYDROLOGIC
HIGHLIGHTS ARE ALREADY IN PLACE. PEOPLE LIVING NEAR STREAMS AND
RIVERS SHOULD MONITOR FLOWS CAREFULLY THROUGH NEXT WEEK.
THE NEXT WEATHER CHALLENGE WILL BE CONVECTION THIS MORNING THROUGH
THIS EVENING. VERY WARM AND VERY MOIST AIR IS MOVING INTO THE
REGION FROM THE SOUTH...FOLLOWING A VERY STRONG 850-700 THETA E
RIDGE. AT THIS TIME THE MAIN PUNCH OF MOISTURE IS MAINLY ACROSS MY
CENTRAL AND WESTERN ZONES..BUT THIS SHOULD MOVE A LITTLE FURTHER
NORTH AND EAST LATER THIS MORNING. IN ADDITION THE MID AND UPPER
LEVEL ATMOSPHERE IS VERY UNSTABLE AND WITH A COUPLE OF WEAK SHORT
WAVES ACTING AS FORCING MECHANISMS WE ARE GETTING SOME ISOLATED TO
SCATTERED THUNDERSTORMS MAINLY EAST OF A LINE FROM WALLA WALLA TO
COULEE CITY EARLY THIS MORNING. BECAUSE THIS IS ELEVATED
CONVECTION WE EXPECT THESE TO LINGER THROUGH THE NIGHT BEFORE
DISSIPATING SOON AFTER SUNRISE.
THE FOCUS THEN TURNS TO AFTERNOON SURFACE BASED CONVECTION LATER
THIS MORNING AND THIS AFTERNOON. INSTABILITY PARAMETERS ARE
PRETTY HIGH...CAPES 700-1300J/KG AND LI'S -3 TO -5 AND PLENTY OF
MOISTURE. THERE WILL BE ENOUGH 0-6KM SHEAR FOR THE POTENTIAL FOR
A FEW OF THESE STORMS TO CONTAIN SEVERE HAIL...OTHERWISE EXPECT
LOCALLY HEAVY RAIN AND GUSTY WINDS. ALSO WE WILL HAVE SOME WEAK
LIFTING MECHANISMS IN THE FORM OF A FEW RIPPLING WAVES MOVING
THROUGH THE AREA. THIS ALL WILL COMBINE FOR A PRETTY ACTIVE
AFTERNOON AND EVENING FOR THUNDERSTORMS.
IF THAT ISN'T ENOUGH THE EASTERLY GRADIENT IS ALREADY BEGINNING TO
TIGHTEN ACROSS MY NORTHERN AND EASTERN IN RESPONSE TO THE
DEEPENING LOW PRESSURE SYSTEM OFF THE COAST. THE GRADIENT BETWEEN
KALISPELL AND SPOKANE IS 10MB WITH EASTERLY WINDS ACROSS THE
EASTERN ZONES 10-15 MPH WITH GUSTS ABOVE 20-25 MPH. WINDS SHOULD
INCREASE A LITTLE MORE THROUGH THE MORNING BEFORE DISSIPATING A
LITTLE THIS AFTERNOON. WITH THE APPROACHING COLD FRONT TONIGHT
EXPECT THE EASTERLY WINDS TO BE ON THE INCREASE AGAIN THIS
EVENING. TEMPERATURES WILL REMAIN ON THE MILD SIDE TODAY THROUGH
SUNDAY. /TOBIN
SUNDAY NIGHT THROUGH TUESDAY...MOISTURE AND SHORTWAVE ENERGY
PIVOTING AROUND THE UPPER LEVEL LOW WILL PUSH THE FOCUS FOR
PRECIPITATION TO THE NORTHEAST ZONES SUNDAY NIGHT AND THEN ACROSS
THE NORTHERN TIER MONDAY. PERIODS OF HEAVY RAIN WILL BE POSSIBLE
OVERNIGHT SUNDAY INTO MONDAY MORNING. RAINFALL INTENSITY WILL
DIMINISH BY MONDAY NIGHT AS THE UPPER LOW STARTS TO SHEAR APART WITH
MUCH OF THE ENERGY SLIDING SOUTH INTO THE GREAT BASIN OR TO OUR
NORTH INTO SOUTHERN BRITISH COLUMBIA. THE SURFACE LOW IN BC WILL
DEEPEN MONDAY...INCREASING SOUTHERLY GRADIENT WINDS. EXPECT BREEZY
TO WINDY CONDITIONS ACROSS THE BASIN AND INTO THE NORTH-SOUTH
ORIENTED VALLEYS ACROSS THE NORTH DURING THE AFTERNOON AND EVENING
HOURS. WINDS WILL SLACKEN OVERNIGHT. TEMPERATURES WILL BE ABOUT 10
DEGREES BELOW SEASONAL NORMALS...WHICH WILL MITIGATE SOME OF THE
FLOODING PROBLEMS. MODELS ARE IN GENERAL AGREEMENT WITH ADDITIONAL
RAINFALL THROUGH MONDAY NIGHT RANGING FROM AROUND A HALF TO THREE
QUARTERS OF AN INCH FOR THE CENTRAL PANHANDLE AND THE NORTHERN
MOUNTAINS. THE LOWER ELEVATIONS WILL SEE AROUND A TENTH TO A QUARTER
INCH WITH LOWER AMOUNTS FOR THE BASIN. A FEW AFTERNOON THUNDERSTORMS
WILL BE POSSIBLE MONDAY AND AGAIN TUESDAY BUT CONVECTIVE CONDITIONS
DO NOT APPEAR TO SUPPORT STRONG STORMS.
WEDNESDAY THROUGH FRIDAY...THE BLOCKING PATTERN WILL START TO BREAK
DOWN AS THE UPPER LOW WORKS TO UNDERCUT THE RIDGE OVER THE CENTRAL
PLAINS AND CANADIAN PRAIRIES. AS THE LOW MOVES OUT OF THE AREA...
MOISTURE WILL RETREAT AND SHOWERS WILL DIMINISH. A BRIEF RIDGE WILL
BUILD OVER THE REGION BY THURSDAY WITH MAINLY DRY CONDITIONS FOR THE
END OF THE WORK WEEK. THIS WILL GIVE AREA RIVERS THE OPPORTUNITY TO
RECEDE SOMEWHAT BUT TEMPERATURES WILL BE ON A WARMING TREND...KEEPING
THE SNOWMELT TAP OPEN. THE MORE PROGRESSIVE FLOW THAT ALLOWS THE
RIDGE TO MOVE INTO THE REGION WILL ALSO BRING ANOTHER TROUGH OF LOW
PRESSURE JUST IN TIME FOR THE WEEKEND. /KELCH
&&
.AVIATION...
12Z TAFS...ELEVATED SHOWERS AND THUNDERSTORMS WILL REMAIN ACTIVE
FROM THE BLUE MOUNTAINS NORTHWEST TO THE CASCADES THIS MORNING.
EXPECT THESE STORMS TO BE ON THE DECREASE SOON AFTER SUNRISE AS THE
ATMOSPHERE SWITCHES FROM ELEVATED CONVECTION TO SURFACED BASED
CONVECTION THIS LATE THIS MORNING THROUGH THIS AFTERNOON. WHILE ALL
TAF SITES WILL HAVE THE CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THE FOCUS APPEARS TO AGAIN BE FROM THE BLUES ACROSS
THE LOWER BASIN AND NORTHWEST TO THE CASCADE. FROM THE DEEP BASIN
WESTWARD EXPECT INTERMITTENT HEAVY SHOWERS THROUGH 12Z SUNDAY WITH
CIGS/VSBY DROPPING TO MVFR DURING THE HEAVIEST SHOWERS. THIS SAME
AREA WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS THROUGH 06Z AS
WELL. THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...LARGE HAIL AND
GUSTY/ERRATIC WINDS. A TIGHT NE-E PRESSURE GRADIENT WILL INCREASE
WIND SPEEDS TO 10-20KT WINDS WITH GUSTS 20-25KT POSSIBLE. THIS
GRADIENT IS EXPECTED TO RELAX LATER THIS AFTERNOON...WITH WINDS
DECREASING TO AROUND 10KTS OR LESS. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 73 47 57 40 53 36 / 40 50 100 100 80 50
COEUR D'ALENE 73 45 61 42 52 35 / 30 30 100 100 90 60
PULLMAN 75 49 57 40 53 35 / 60 70 100 100 70 50
LEWISTON 78 52 61 44 58 40 / 70 70 100 100 70 50
COLVILLE 75 46 67 45 56 37 / 30 40 80 100 100 70
SANDPOINT 70 42 66 40 52 35 / 10 10 90 100 100 60
KELLOGG 69 41 62 38 49 35 / 20 20 100 100 100 50
MOSES LAKE 76 52 60 40 60 36 / 100 100 100 70 40 40
WENATCHEE 73 51 60 43 59 40 / 100 100 100 80 30 30
OMAK 76 50 63 43 59 36 / 80 80 100 90 80 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 14, 4:50 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT SAT MAY 14 2011
IDZ001>004-026-027-WAZ031>038-041>044-151300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
550 AM PDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS
EVENING OVER SOUTHEAST WASHINGTON AND PORTIONS OF THE SOUTHERN
IDAHO PANHANDLE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE A
POSSIBLE IN THE LEWISTON...POMEROY...PULLMAN...KAMIAH AREAS AND
WEST INTO THE COLUMBIA BASIN.
RAPID MOUNTAIN SNOW MELT WILL BRING INCREASING AMOUNTS OF WATER
INTO MANY RIVER SYSTEMS TODAY AND TONIGHT. PLEASE REFERENCE
CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERAL ROUNDS OF RAIN ARE EXPECTED SUNDAY THROUGH MONDAY. THE
COMBINATION OF RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL
FOR FLOODING IN THE MOUNTAINOUS ZONES OF EASTERN WASHINGTON AND
NORTH IDAHO. RIVERS WILL LIKELY RUN HIGH THROUGH THE MIDDLE OF
NEXT WEEK.
Strong Wind, Northeast Mountains
- When
- May 14, 8:00 AM PST to 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 22 kt (25 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Waves produce by these winds were large enough to dislodge one launch dock and damage two boat docks, with one boat dock able to hold 20 boats and the other 24 boats. A couple of boats parked at the docks were damaged as well. This damage was reported to have occurred sometime between the nighttime hours on May 13th through the early morning hours on May 14th. Mesonet sites in the area reported winds picking up just before 0800PST on May 14th. Winds from these Mesonet sites ranged from 8 to 18 mph sustained with gusts between 18 and 30 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294073.